Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 41, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2001, 7:33 PM CDT for Ward County, Winkler County, Texas. It was in force for 42 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 2001, 7:33 PM CDT (00:33 UTC)
- Expired
- May 11, 2001, 8:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 7:50 PM CDT | Hail 1 | Kermit, TX | |
| May 11, 7:55 PM CDT | Hail 1 | Monahans, TX | |
| May 11, 7:57 PM CDT | Thunderstorm Wind 52 E | Pyote, TX | |
| May 11, 8:00 PM CDT | Hail 1.75 | Wickett, TX | |
| May 11, 8:00 PM CDT | Thunderstorm Wind 52 E | Wickett, TX | |
| May 11, 8:08 PM CDT | Hail 0.75 | Monahans, TX | |
| May 11, 8:15 PM CDT | Hail 0.75 | Monahans, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.6 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1013 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 2122 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 120034 SVRMAF TXC475-495-120115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 733 PM CDT FRI MAY 11 2001 THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARD COUNTY IN SOUTHWEST TEXAS * UNTIL 815 PM CDT * AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 2 MILES NORTH OF MONAHANS...MOVING SOUTHWEST AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... WICKETT...PYOTE AND MONAHANS. LARGE HAIL AND WIND GUSTS UP TO 80 MPH CAN BE EXPECTED IN THE WARNED AREA. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...L-ON 3146 10329 3136 10279 3164 10281 3166 10322
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:35 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 11, 2:35 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 235 PM CDT FRI MAY 11 2001 LOOKS LIKE AN ACTIVE WEATHER NIGHT AS COLD FRONT CURRENTLY ACROSS THE CENTRAL TEXAS PANHANDLE CONTINUES TO PUSH SOUTH AS CONVECTION FORMS ALONG AND BEHIND/PUSHES FRONT LATER THIS AFTERNOON AND TONIGHT IN UNCAPPED ATMOSPHERE. UPSLOPE FLOW AND SURFACE TROUGH AHEAD OF COLD FRONT ACROSS SOUTHEAST NEW MEXICO SHOULD CONTRIBUTE TO CONVECTION CHANCES THIS EVENING IN MOUNTAINS AND SOUTHEAST NEW MEXICO. WATER VAPOR LOOP INDICATING SHORT WAVE ACROSS SOUTHERN COLORADO AND SOUTHWEST OKLAHOMA AND THESE SHOULD HELP TO CONTINUE CONVECTION OVERNIGHT AS IT MOVES SOUTHEASTWARD AROUND UPPER RIDGE. LOCALLY HEAVY RAIN POSSIBLE ACROSS THE NORTH WHERE FRONT WILL BE IMPACTING THAT AREA LONGEST AND RATHER SLOW STEERING WINDS. WOULD EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SATURDAY WITH DYING FRONT WITH NO CAP AND ANOTHER SHORT WAVE ROUNDING RIDGE IN NORTHERLY FLOW ALOFT. FRONT WILL PROBABLY BE STALLED IN THE NORTHERN OR CENTRAL PERMIAN BASIN AND WILL HIT POPS HIGHEST IN THESE AREAS. WILL CONTINUE SLIGHT CHANCE OF PRECIPITATION INTO SATURDAY NIGHT AS AFOREMENTIONED WAVE MOVES THROUGH AND FRONT CONTINUES TO BECOME DIFFUSE. DID NOT MENTION ANY PRECIPITATION CHANCE SUNDAY AND SUNDAY NIGHT AS FRONT LOOKS TO BE GONE AND ATMOSPHERE PROGGED TO BECOME SIGNIFICANTLY MORE STABLE. IN THE EXTENDED UPPER RIDGE CONTINUES THROUGH MUCH OF THE WEEK WITH MID LEVEL WARMING. WILL GO WITH A DRY FORECAST THOUGH WOULD NOT RULE OUT ISOLATED THUNDERSTORMS FROM TIME TO TIME IN THE OROGRAPHICALLY FAVORED TERRAIN. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 62/84/58/88 432- LSA 58/81/56/86 542- E41 62/85/59/88 432- 6R6 63/86/63/89 222- MRF 52/81/52/82 3221 CNM 59/86/57/91 f 422- .MAF... TX...NONE. NM...NONE. 12
In the hours before
Special weather statement, May 11, 3:00 PM CDT, 4 hours 33 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT FRI MAY 11 2001 .SYNOPSIS... A COLD FRONT LOCATED ACROSS THE CENTRAL TEXAS PANHANDLE IS FORECAST TO PUSH SOUTH INTO THE AREA PROVIDING A GOOD FOCUS FOR THUNDERSTORM DEVELOPMENT TONIGHT. THIS FRONT IN COMBINATION WITH ABUNDANT LOW LEVEL MOISTURE AND A WEAK SURFACE TROUGH WILL ENHANCE THE CHANCE OF SHOWERS AND THUNDERSTORMS AND THE POTENTIAL FOR HEAVY RAIN ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. .THREATS... THUNDERSTORMS AND HEAVY RAIN... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN ADVANCE OF A COLD FRONT THAT IS FORECAST TO PUSH INTO THE AREA TONIGHT. DUE TO THE UNCAPPED ATMOSPHERE...ABUNDANT LOW LEVEL MOISTURE...AND LIGHT STEERING WINDS...LOCALLY HEAVY RAIN IS POSSIBLE ACROSS THE NORTHERN PERMIAN BASIN...AND THE SOUTHERN SOUTH PLAINS TONIGHT. THERE IS ALSO THE POSSIBILITY FOR A FEW OF THESE THUNDERSTORMS TO REACH SEVERE LEVELS WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. ELSEWHERE...SHOWERS AND THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...STRONG GUSTY WINDS...HEAVY RAINS...AND DANGEROUS LIGHTNING WILL BE POSSIBLE. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATIOEN AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. MARTIN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Winkler | 47 min |
| May 11, 8:06 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 39 min |
| May 11, 8:12 PM CDT | Severe Thunderstorm Warning | MAF | Ward, Winkler | 48 min |
| May 11, 8:42 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 48 min |
| May 11, 9:25 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 65 min |
| May 11, 9:45 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 60 min |
| May 11, 10:20 PM CDT | Tornado Warning | MAF | Reeves | 40 min |
| May 11, 10:33 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.